|Does a Sulfa allergy mean I have HIV?
Dec 1, 2004
Doctor, about 18 months ago, I was prescribed 5 days of Bactrim for prostatitis. I had a very bad reaction (fever, rash, chills). When I looked up Bactrim online, the first thing I noticed is that it is commonly associated with allergic reaction in HIV positive patients. Since then, I've been revisiting several encounters I've ever had with women of unknown status - 2 anal with a condom that didn't break and 4 times mutual oral without a condom but without ejaculation, no cuts, etc. I'm literally driving myself crazy. Does the allergic reaction to Bactrim point toward HIV infection? Is the incidence of non-infected persons having a sulfa allergy so low that I should be worrying like I am?
| Response from Dr. Frascino
Let me put this as simply as I can:
1. Having an allergic reaction to Bactrim (sulfa) means you're allergic to Bactrim. Don't take Bactrim or related drugs in the future.
2. If you've placed yourself at risk for HIV, you should get HIV tested. Whether or not you have a Bactrim allergy.
3. Should you be worrying about HIV infection simply because you had a Bactrim allergic reaction? No, of course not.
Hope that helps.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.